Alert archive / Wisconsin / Special Weather Statements in 2023

Special Weather Statement, NWS La Crosse, WI

August 3, 2023Clark County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 3, 2023, 7:13 PM CDT for Clark County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2023, 7:13 PM CDT (00:13 UTC)
Expired
Aug 3, 2023, 7:45 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Hail
0.00 in
Wind
40

County Clark County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS83 KARX 040013
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
713 PM CDT Thu Aug 3 2023
 
WIZ029-040045-
Clark WI-
713 PM CDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southwestern Clark
County through 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fairchild, or 11 miles northwest of Neillsville, moving
south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Clark
County, including the following locations... Wildcat Mound, Snyder
Lake, The Highground, Tioga, Highway 10 And Bald Peak Road and
Sidney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4468 9089 4469 9072 4450 9063 4452 9090
TIME...MOT...LOC 0013Z 344DEG 8KT 4464 9081 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:46 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 3, 6:46 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
646 PM CDT Thu Aug 3 2023

.DISCUSSION...(This evening through Thursday)
Issued at 158 PM CDT Thu Aug 3 2023

Key Messages:

 - Scattered Storms Possible Today and Friday, Lower Chances For
   Dense Fog Late Tonight Into Friday Morning

 - Widespread Heavy Rain Becoming More Likely This Weekend

 - Weekend Storm Potential Continues to be Low Confidence and
   Conditional From Continuing Disagreement Between Longer Term
   Models

For This Afternoon and Evening...

A weak front will move south through the area. With temperatures in
the mid-and upper 80s and dew points around 70, surface-based
CAPES have climbed into the 2500 to 3000 J/kg range. The
aforementioned front will provide just enough convergence for some
isolated to scattered (15-30%) showers and storms. While the 0-6
km effective shear is currently in the 35 to 40 knot range along
and north of Interstate 94, this shear will weaken through the
afternoon as the 40-knot 500 mb speed maximum moves away from the
region and into southern Lower Michigan. As result, not
anticipating any organized severe storms in our area. Under partly
sunny skies, high temperatures will range from the mid-80s to
lower 90s.

Late Tonight...

The models continue to show generally light winds up to 800 mb. With
some slightly drier air advecting into the region in the wake of the
frontal passage, soundings continue to show very little moisture in
the boundary layer. As a result, kept a small chance (20%) of fog
confined to the river valleys. Overall, the best chances to look to
be in the Mississippi and Wisconsin tributaries.

Friday Night...

A slow moving trough will approach the area from the Northern
Plains. 0-1 km mixed layer CAPES will be up to around 250 J/kg
mainly along and west of the Mississippi River. This will be enough
instability for a 20-30 percent chance of showers and storms. Like
this afternoon and evening, there will be very little 0-3 km and 0-6
km shear, so no organized severe weather is expected.

Weekend Storm Chances:

Mid/long range guidance is in fairly good agreement (50-80%) that
a 500mb trough will move across the central U.S this weekend
resulting in precipitation. This appears to be a fairly dynamic
system with many different components, creating points of
uncertainty in how this weekend will look for our region. The
general trend seems to have the trough strengthening as it moves
through our region into Sunday developing and potentially
deepening a surface low in the process. Both the 03.06 GFS and
03.12 NAM have the initial warm front quasi-zonal from the
Northern to Central Plains from low and mid-level WAA ahead of
the trough as it pulls off of the Rocky Mountains through the
Central Plains, creating a baroclinic zone for our weekend
surface low to develop. However, after the trough moves into the
Great Plains the deterministic guidance tends to deviate. The NAM
and GFS have similar positions of the upper-level trough. and
therefore similar positions of the surface low. However, the 03.12
NAM and 03.00 ECMWF favor a neutrally tilted trough-axis
contrasting the GFS which is positively tilted. In turn, the
NAM/EC solution tends to deepen the surface low substantially more
than the GFS with stronger WAA in the warm sector and resulting
in a robust surface cold front developing and trailing the low to
the south. The GFS tends to not develop the surface low to the
extent of the NAM which displays a less impressive warm sector.
Regardless, an enhancing sub-tropical jet overnight Sunday will
eventually provide a moisture feed for our region, creating an
environment for localized heavy rainfall on Sunday. Accordingly,
precipitable water values across guidance are over 2" and warm
cloud depths are over 4km. Both the GEFS and EPS reflect this
widespread heavier rain potential with moderate to strong
confidence (60-70%) for greater than 0.5" of accumulation through
the weekend across the local region in southeast Minnesota,
northeast Iowa, and western into central Wisconsin.

Storm Potential and Strength This Weekend:

The severe threat for Sunday is inherently contingent on the
degree of deepening to the surface low, with model disagreements
explained previously. The 03.00 EC and 03.12 NAM, which tend to
favor a deeper surface low, want to build 1500-2000 J/kg of MUCAPE
in northeast Iowa into the day on Sunday. On the other hand, the
weaker surface low solution in the 03.06 GFS has minimal
instability making its way into our region from weaker WAA and
moisture advection. The shear profiles with this setup look more
surface-based with respectable 0-3km shear showing up in all of
the guidance. However, accessing this lower level shear remains a
question between deterministic guidance, which directly influences
severity. Unimpressive lapse rates in all levels with weaker
0-6km shear suggest a weaker hail threat, becoming more of a wind
concern from stronger DCAPE values signaled along the surface warm
front. Another conditional hazardous threat, due to the stacked
nature of the system, are landspouts/non-supercell tornadoes.
This is due to the stacked nature of the low and the presence of
modest 0-1km shear around 15 knots with lower LCLS around 1500 ft
possible.

In summary, increasing confidence for a heavy rain event this
weekend from northeast Iowa into southeast Minnesota and west-
central Wisconsin. However, uncertainty regarding storm potential
and strength remains high with regards to exact precipitation
amounts and any severe potential associated with the incoming
disturbance. Expect increasing confidence in coming forecasts as
high resolution guidance convective allowing models come into view
of storm potential and parameters.

Next Week:

Expect a return to the previous synoptic pattern, upper level
northwesterly flow persisting into the new week with longwave
troughing over the Great lakes and into East Coast. This should
keep our temperatures on the cooler side going into next week.
Both the EPS and GEFS members place highs being in the upper 70s
and lower 80s to start next week. The deterministic 03.06 EC and
GFS hint at the possibility for some shortwaves during the middle
and later part of next week enhancing our pops but predictability
is low at the current forecast hour (>120).

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 645 PM CDT Thu Aug 3 2023

Isolated showers and thunderstorms north of an AUM to LNR line
dissipate early this evening. Valley fog and LIFR ceilings should
develop in the Mississippi River and its tributaries after 06Z
tonight through 12-15Z, though there exists some uncertainty in
how low visibilities will fall at LSE. Otherwise, look for VFR
conditions through Friday with light winds tonight veering to the
east at 5-10 kts in the morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Boyne/Naylor
AVIATION...Skow
Hazardous weather outlook, Aug 3, 10:12 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1012 AM CDT Thu Aug 3 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1012 AM CDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota, and from southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated non-severe storms are possible from late afternoon into
early evening, mostly across Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered storms are possible Saturday and Sunday. There is a
conditional risk for a few stronger storms.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Aug 3, 6:01 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
601 PM CDT Thu Aug 3 2023

WIZ029-032330-
Clark WI-
601 PM CDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southeastern Clark
County through 630 PM CDT...

At 600 PM CDT, trained weather spotters reported a strong
thunderstorm near Greenwood, or 10 miles north of Neillsville, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Loyal around 610 PM CDT.

Other locations impacted by this storm include Chili, Hog Corners,
Highway 73 And 98, Chili Corners, Christie, Veefkind, Lynn, Sidney,
County Roads H And K and Highway 95 And 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4443 9057 4466 9077 4485 9062 4470 9031
      4461 9032
TIME...MOT...LOC 2300Z 313DEG 17KT 4471 9060

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Skow
Special weather statement, Aug 3, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
713 PM CDT Thu Aug 3 2023

WIZ029-040045-
Clark WI-
713 PM CDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southwestern Clark
County through 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fairchild, or 11 miles northwest of Neillsville, moving
south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Clark
County, including the following locations... Wildcat Mound, Snyder
Lake, The Highground, Tioga, Highway 10 And Bald Peak Road and
Sidney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4468 9089 4469 9072 4450 9063 4452 9090
TIME...MOT...LOC 0013Z 344DEG 8KT 4464 9081

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:03 PM CDTSpecial Weather StatementARXJackson27 min
Aug 4, 2:09 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek51 min
Aug 4, 5:43 PM CDTSpecial Weather StatementARXHoward32 min
Aug 4, 6:16 PM CDTSpecial Weather StatementARXFillmore29 min

Nearby

Special Weather Statements in Wisconsin, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.